July 29, 2015 5:33 pm
Updated: July 29, 2015 11:52 pm

North Vancouver couple’s death prompts warning about street drugs and fentanyl


WATCH: The tragic case of a young north shore couple shows the seriousness of police warnings about the dangers of even “recreational” drug use. Rumina Daya reports.

A North Vancouver couple are dead after using street drugs laced with fentanyl, leaving behind a two-year-old who is now an orphan.

Amelia and Hardy Leighton died over the weekend. It has now been confirmed that both had ingested toxic levels of fentanyl in combination with other drugs.

Story continues below
Global News

The couple lived in the Lower Lonsdale area and those who knew the Leightons describe them as healthy and hardworking.

Fentanyl is cheap and usually mixed with other drugs to give them more potency. There have been more than 75 fentanyl-related deaths in B.C. over the past year.

Police in Coquitlam have also issued a warning about the drug.

RELATED: Abbotsford Police warn public about Fentanyl after woman dies

Officers say it’s being mixed with other drugs, including oxycodone, ecstasy and heroin. The BC Coroners Service says most people who die from fentanyl are recreational users, not addicts.

Over the past three years the percentage of drug overdose deaths in which fentanyl is detected has risen to more than 25 per cent. In more than 80 per cent of those cases, the cause of death was a mixed drug overdose, with fentanyl being just one of the components.

The total number of illicit drugs deaths in B.C. for 2014 was 355, an increase of 7.5 per cent from the previous year.

“The advice that we’ve been talking about is for people who are buying street drugs, thinking that they might be methamphetamine or ecstasy is to be very very very cautions,” said Dr. Perry Kendall, B.C.’s provincial health officer. “Ideally, don’t buy these drugs because you don’t know what’s in them.”

“But if you’re going to buy them, try them in very small quantities because if there’s something in them that you’re not expecting, like fentanyl, you really want to be very very cautious. You want to have somebody with you, and if you see somebody who looks like they’re overdosing, having adverse affects, don’t hesitate, call 9-1-1 straight away because the regional police forces, the RCMP, are much more interested in saving your life than about the fact you were taking illicit drugs.”

WATCH: Dr. Perry Kendall on another fentanyl warning:

© 2015 Shaw Media

Report an error
Global News